VDC test kit slider
VDC test kit slider
Text size A A A
High contrast on off

Information on the latest vitamin D news and research.

Find out more information on deficiency, supplementation, sun exposure, and how vitamin D relates to your health.

GERD and heartburn: Medication reduces magnesium stores

If you have heartburn, esophageal flux or GERD, your pyloric sphincter muscle is not working properly. That is, it usually means that the muscle that is supposed to prevent stomach contents from coming up your esophagus is malfunctioning.

In such case, you may be taking what is called a “proton pump inhibiter” (PPI), such as omeprazole (brand names: Prilosec, Omepral, and others), lansoprazole (brand names: Prevacid, and others), esomeprazole (brand names: Nexium, and others) or pantoprazole (brand names: Protonix, and others). In 2008, 113 million Americans were taking PPIs.

If you fall into this category, you need to be aware of what these drugs can do to your body’s magnesium stores. This month, Dr Nirav Gandhi and colleagues of the University of Birmingham reviewed the literature on PPIs and magnesium.

Gandhi NY, Sharif WK, Chadha S, Shakher J. A patient on long-term proton pump inhibitors develops sudden seizures and encephalopathy: an unusual presentation of hypomagnesaemia. Case Rep Gastrointest Med. 2012;2012:632721

Remember, low body stores of magnesium occur long before low blood magnesium levels occur. In fact, blood magnesium levels are homeostatically controlled; that is, the body keeps blood magnesium within certain levels by using total body magnesium stores, from bone and muscle, to do so. In that sense, it is like blood calcium: you can’t measure blood calcium to see if your calcium stores are adequate. The vast majority of older people have normal blood calcium despite having low amount of calcium in their bones.

Studies show the majority (more than 50%) of Americans have inadequate magnesium intakes, so the majority of Americans should have mild to moderate magnesium depletion. Symptoms of magnesium deficiency may include agitation and anxiety, weakness, restless leg syndrome, sleep disorders, insomnia, poor nail growth, irritability, nausea and vomiting. When severe, it can cause abnormal heart rhythms, confusion, muscle spasms, hyperventilation, and even seizures.

The authors made the following points:

  1. Low blood magnesium means the body’s magnesium stores are extremely low; low blood magnesium levels occur in 12% of hospitalized patients.
  2. In 2006, scientists first realized PPIs deplete magnesium stores.
  3. Low body magnesium stores are usually not detectable by a blood test.
  4. PPIs appear to inhibit active magnesium absorption.
  5. The most common symptoms of magnesium depletion are weakness, tremors, and fasciculation (muscle twitching).
  6. Omeprazole (Prilosec) is the most likely PPI to cause low blood magnesium.
  7. PPI induced low blood magnesium causes low blood calcium 64% of the time.
  8. Low magnesium is often associated with low blood potassium, and it will usually not respond to potassium unless the low magnesium is also corrected.
  9. Low magnesium can also cause intractable low blood calcium levels despite adequate vitamin D levels. Sometimes, such hypocalcaemia will not even respond to calcium and vitamin D infusions until magnesium is also given.

If you are on a PPI, what should you do?

First, see if you really need the PPI once your vitamin D level is around 50 ng/ml. While I am unaware of any evidence increasing vitamin D levels will help GERD, the visionary Professor Walter Stumpf detected the vitamin D receptor in the pyloric sphincter in 1988. Remember, vitamin D is involved in muscle function, perhaps like the muscle (pyloric sphincter) that keep your stomach contents from going back up your esophagus, causing heartburn and GERD. So, once you get your vitamin D level above 50 ng/ml, try to slowly stop the PPI. Again, while I’m unaware of any evidence that this would work, there is no harm in trying.

If you can’t stop the PPI, consider trying another class of drugs to treat heartburn, called H2 blockers, such as Zantac or Tagamet. That is what the doctors in the above case did. If that does not work, and you have to stay on your PPI, do what people should do anyway: eat a diet rich in seeds and nuts, both of which contain magnesium.

Also, take a magnesium supplement with meals, about 250 – 500 mg of magnesium/day or 5 mg/kg body weight per day. Magnesium depletion is so common, I believe most people, even if not on a PPI, should take at least 250 mg/day of magnesium. Although some experts believe the PPI will stop all of that extra magnesium from being absorbed, I doubt that is true. I suspect some will be passively absorbed. For more on magnesium deficiency, read the following web site:


The last thing you can do is be aware of how common low magnesium levels are in hospitalized patients. If you know someone in the hospital, tell them to ask their doctor to check a magnesium level. Although that will not detect mild to moderate magnesium depletion, it can detect severe magnesium depletion, and may just save their lives.

  About: John Cannell, MD

Dr. John Cannell is founder of the Vitamin D Council. He has written many peer-reviewed papers on vitamin D and speaks frequently across the United States on the subject. Dr. Cannell holds an M.D. and has served the medical field as a general practitioner, emergency physician, and psychiatrist.

4 Responses to GERD and heartburn: Medication reduces magnesium stores

  1. kenmerrimanmd says:

    this is a very important issue and needs to be brought up more and more to the public

    my sister who is a clinical nutritionist dis not seem to be as cognizant as one might expect on this issue as she felt that magnesium was pretty plentiful in many foods

    unfortunately this is not as true as she thought

    supplementation seems to be a reasonable course of action

    good to see the web site up and running so fast glad to have you guys back!!!

  2. Rita and Misty says:

    Greetings and salutations!

    The attached link presents an interesting POV on GERD as possible autoimmune disease…and we know where the research stands regarding Vitamin D and autoimmune disease…. :) :) :)


    Best wishes for a lovely New Year.

    Rita Umile

  3. DrMargaretTaylor says:

    Dear Dr Cannell, the cause of GERD is not poor pyloric sphincter function, but low production of stomach acid. (often due to low zinc – essential for carbonic anhydrase, the enzyme that produces HCl ). Slow production means that the stomach doesn’t empty within an hour of a meal as it should. Emptying is caused by strong acid stimulating gastric contractions that eventually open the pyloric sphincter. The acidic chyme (food) hitting the duodenal wall causes production of hormones: cholecystokinin that stimulates the gall bladder to contract (incidentally this prevents gall stones), secretin that stimulates the pancreas to empty, gastrin that turns off stomach acid and the gasto-colic reflex that stimulates peristalsis – isn’t that wonderful! So if a patient has reflux, cautiously try acid supplements with meals and if OK, add zinc and after a few months the acid will often cause indigestion as they will now be producing enough acid of their own, so they can stop the HCl but not the zinc. Older people/doctors will remember that in the 1930s patients with indigestion were given acid supplements with meals and had to take it through a straw to protect teeth. The pharmaceutical industry has us all hoodwinked as PPIs are so profitable. I have done this on hundreds of patients, as have most nutritional doctors. The low acid reduces absorption of most minerals, magnesium is the most important/obvious, but what about the other minerals, zinc (PPIs increase pneumonia), manganese (the epidemic of osteoarthritis), selenium (prevents cancer and thyroid problems) etc. Lets get all our patients off PPIs and H2 receptor blockers if we can. They may need a course of nystatin at first if the stomach is inflamed.

    Dr Margaret Taylor, nutritional doctor in Adelaide, Australia

  4. boston says:

    it is the opinion of Dr. Norman Shealy and others I have read and respect that magnesium is not well absorbed through oral supplements, but is best absorbed through the skin…

    Epsom salt baths might be a good way to go once the deficiency is established.

    Dr. Shealy offers magnesium lotion or spray on his website.